Minnesota, 2004

Damaging Wind in Minnesota, July 13, 2004

July 13, 2004 · NWS DLH · 1 event in 1 county or zone

There were scattered areas of tree damage. One home at 11454 Tower Road sustained major damage when it was moved 8 inches off its foundation and from two trees falling on it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

There were scattered areas of tree damage. One home at 11454 Tower Road sustained major damage when it was moved 8 inches off its foundation and from two trees falling on it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 13, 2:47 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 13, 2:47 AM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
347 AM CDT TUE JUL 13 2004

.DISCUSSION...FORECAST FOCUS IS ON THUNDERSTORMS TODAY.

MODELS IN DECENT AGREEMENT...THE ETA WAS A BIT SLOWER MOVING SURFACE
FRONT THROUGH CWA TODAY...AND WAS FOLLOWED.

THUNDERSTORMS HAVE BEEN MOVING THROUGH CWA...AND HAVE BEEN FIRING IN
DIFLUENT AREA AHEAD OF UPPER TROUGH...IN AREA OF WEAK WARM AIR
ADVECTION AND AHEAD OF LOW LEVEL BOUNDARIES. THESE STORMS ARE NOT
NEAR AS STRONG AS THEY WERE EARLIER IN WESTERN MINNESOTA. MUCAPE
VALUES HAVE DROPPED THIS MORNING WITH A BULLSEYE OF 1500 J/KG AT
THE HEAD OF THE LAKE. 0-6KM BULK SHEAR IS 40-50KT. WILL DROP PARTS
OF THE WATCH THAT WAS IN EFFECT UNTIL 7 AM...BUT CONTINUE EASTERN
AREAS AS A FEW STRONG STORMS WILL STILL MOVE THROUGH AND THIS AREA
IS MOST UNSTABLE.

UPPER TROUGH DROPS SOUTHEAST TODAY..AND LOW LEVEL BOUNDARIES WILL
CLEAR NW WISCONSIN BY LATE AFTERNOON. WILL TRY AND ADD SOME TIMING
TO PRECIP TODAY. SOME AREAS WILL SEE A BREAK IN CHANCES FOR
STORMS THIS MORNING. WILL WORD LIKELY POPS IN PARTS OF NORTHWEST WI
THIS MORNING. WE WILL KEEP MENTION OF SHOWERS/STORMS ALL AREAS THIS
AFTERNOON.

TONIGHT...UPPER WAVE MOVES OUT AND WILL GO DRY AFTER SOME EVENING
STORMS EASTERN AREAS. HIGH PRESSURE MOVES IN FOR WEDNESDAY AND WILL
CONTINUE DRY FORECAST THROUGH THE DAY.

HAVE USED A BLEND OF MOS GUIDANCE FOR TEMPERATURES.

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...NONE.
WI...NONE.

MELDE
Hazardous weather outlook, Jul 12, 6:18 AM CST, 22 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
718 AM CDT MON JUL 12 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
718 AM CDT MON JUL 12 2004

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE THROUGH THE NORTHLAND TODAY. DAMAGING WINDS
WILL BE POSSIBLE. MORE THUNDERSTORMS ARE POSSIBLE TONIGHT...BUT
MAINLY NEAR THE CANADIAN BORDER. LOCALLY DENSE FOG WILL LINGER THIS
MORNING AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY. THE
SEVERE THREAT AREA INCLUDES AREAS EAST OF A LINE FROM ASHLAND TO
HAYWARD IN NORTHWESTERN WISCONSIN. THE MAIN THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL.

MORE THUNDERSTORMS ARE EXPECTED FROM FRIDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

SHIMON

In the hours before

Special weather statement, Jul 13, 3:04 AM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
404 AM CDT TUE JUL 13 2004

MNZ019-025-033>038-WIZ001-006-130930-
BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-N. AITKIN-N. CASS-PINE-
S. AITKIN-S. CASS-S. ST. LOUIS/CARLTON-
404 AM CDT TUE JUL 13 2004

...PART OF SEVERE THUNDERSTORM WATCH 618 CANCELLED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 7 AM HAS
BEEN CANCELLED FOR BURNETT AND DOUGLAS COUNTIES IN WISCONSIN...AND
PINE...SAINT LOUIS...CARLTON...AITKIN...CASS AND CROW WING
COUNTIES IN MINNESOTA. THUNDERSTORMS ARE STILL POSSIBLE...AND SOME
MAY PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.

MELDE

The radar

The Duluth radar (KDLH), 107 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pine

When
July 13, 5:00 AM CST
Where
Pine County, Hinckley
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.017, -92.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417176.